Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nelfinavir -v- Nelfinavir/Saquinavir Combo
Apr 7, 1997

I have been on AZT, 3TC and Crixivan since last December and my VL has dropped to (last reading) 175. However, I am seriously considering a switch from Crixivan to Nelfinavir (Viracept) because of the friendlier dosing schedule, and removal of the risk of kidney stones. What is your opinion on the relative benefits of nelfinavir as opposed to a combination of nelfinavir and saquinavir? Is there any benefit at all to be gained from adding saquinavir to the range of drugs?

Response from Dr. Cohen

There may be a benefit to using saquinavir in addition to nelfinavir, but we really don't know yet. Nelfinavir doesn't increase saquinavir levels as much as ritonavir does. In the only studies being done on this combination, they're using 800 mg three times daily of the soft-gel capsules of saquinavir, which aren't available yet. The equivalent dose using the currently available hard-gel caps would be quite high--maybe 1200 mg three times daily, or twice the usual dose. That's a lot of pills.

Since you're doing so well with Crixivan, there's nothing really pushing you to use two protease inhibitors instead of one. You would probably do fine just switching to nelfinavir. You could always save saquinavir to use with ritonavir if you ever developed resistance to nelfinavir. On the other hand, there's probably little harm in adding saquinavir if you can tolerate it. After all, nelfinavir/saquinavir is probably at least as effective as nelfinavir without saquinavir.



Previous
Viracept...eating and timing???
Next
fennel for flatulence

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement